Alert archive / Georgia / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 2, NWS Columbia, SC

March 12, 2026Burke County, McDuffie County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Mar 12, 2026, 8:40 AM EDT for Burke County, McDuffie County, Richmond County, Georgia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2026, 8:40 AM EDT (12:40 UTC)
Expired
Mar 12, 2026, 9:30 AM EDT
In force
50 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Burke County, GA, McDuffie County, GA, Richmond County, GA

The radar

The Charleston,SC radar (KCLX), 111 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 7:14 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 0.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2026-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2026-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

612 
WUUS52 KCAE 121240
SVRCAE
GAC033-189-245-121330-
/O.NEW.KCAE.SV.W.0002.260312T1240Z-260312T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
840 AM EDT Thu Mar 12 2026

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern McDuffie County in east central Georgia...
  Burke County in east central Georgia...
  Southern Richmond County in east central Georgia...

* Until 930 AM EDT.

* At 840 AM EDT, severe thunderstorms were located along a line
  extending from near Harlem to 6 miles north of Louisville to near
  Summertown, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Waynesboro, Hephzibah, Midville, Alexander, Burke County Airport,
  McBean, Gough, Blythe, Keysville, Vidette, Di-
  Lane Wildlife Management Area, Bath-
  Edie, Pea Patch Aerodrome, Magruder, Bennock Mill, Shell Bluff,
  Autney, Ellwood, and Rosier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 100 PM EDT for east central
Georgia...and central South Carolina.

&&

LAT...LON 3283 8231 3293 8227 3308 8229 3323 8223
      3331 8234 3331 8239 3334 8246 3336 8245
      3331 8185 3329 8186 3327 8183 3325 8185
      3323 8183 3293 8178 3295 8186 3292 8196
      3292 8208 3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 1240Z 274DEG 36KT 3334 8236 3309 8243 3279 8231 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
DH
1 follow-up statement
364 
WWUS52 KCAE 121306
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
906 AM EDT Thu Mar 12 2026

GAC189-121315-
/O.CAN.KCAE.SV.W.0002.000000T0000Z-260312T1330Z/
McDuffie GA-
906 AM EDT Thu Mar 12 2026

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCDUFFIE COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 PM EDT for east central
Georgia...and central South Carolina.

LAT...LON 3280 8221 3305 8222 3334 8215 3331 8185
      3329 8186 3327 8183 3325 8185 3323 8183
      3293 8178 3295 8186 3292 8196 3292 8208
      3288 8213 3281 8215
TIME...MOT...LOC 1305Z 268DEG 49KT 3332 8206 3308 8204 3277 8201 

$$

GAC033-245-121330-
/O.CON.KCAE.SV.W.0002.000000T0000Z-260312T1330Z/
Burke GA-Richmond GA-
906 AM EDT Thu Mar 12 2026

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EDT
FOR BURKE AND SOUTHEASTERN RICHMOND COUNTIES...

At 905 AM EDT, severe thunderstorms were located along a line
extending from near Hephzibah to Waynesboro to Emmalane, moving east
at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Waynesboro, Hephzibah, McBean, Alexander, Burke County Airport, Shell
Bluff, Ellwood, Di-Lane Wildlife Management Area, and Bennock Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 PM EDT for east central
Georgia...and central South Carolina.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3280 8221 3305 8222 3334 8215 3331 8185
      3329 8186 3327 8183 3325 8185 3323 8183
      3293 8178 3295 8186 3292 8196 3292 8208
      3288 8213 3281 8215
TIME...MOT...LOC 1305Z 268DEG 49KT 3332 8206 3308 8204 3277 8201 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 7:17 AM EDT, 1 hour 23 minutes earlier. Its key messages:

  • 1. A cold front is forecast to bring a line of strong to severe storms this morning, with strong and gusty winds expected in advance of the front and just behind it.
  • 2. Another strong cold front is forecast to push into and through the area Sunday and Monday.
  • 3. Well below normal temps expected early next week, with a widespread frost possible.
Area forecast discussion, Mar 12, 7:17 AM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
717 AM EDT Thu Mar 12 2026

.WHAT HAS CHANGED...
A Tornado Watch has been issued until 1p across the entire
forecast area. Aviation discussion updated for 12z TAFs.

&&

.KEY MESSAGES...
- 1. A cold front is forecast to bring a line of strong to
  severe storms this morning, with strong and gusty winds
  expected in advance of the front and just behind it.
- 2. Another strong cold front is forecast to push into and
  through the area Sunday and Monday.
- 3. Well below normal temps expected early next week, with a
  widespread frost possible.

&&

.DISCUSSION...
KEY MESSAGE #1: A cold front is forecast to bring a line of
strong to severe storms this morning, with strong and gusty
winds expected in advance of the front and just behind it.

Water vapor imagery tonight reveals a sharp mid-level shortwave
over eastern TX and Louisiana, rapidly propagating
northeastward. A broad area of low pressure exists ahead of this
system, with a large and deep low pressure centered across the
northeastern US and extending along the eastern slopes of the
Appalachians. A secondary surface low is developing in the
immediate vicinity of the aformentioned shortwave, helping to
drive the development of a QLCS. This is a pretty robust QLCS at
this hour, supported by strong synoptic support and 50-100 j/kg
of 3k CAPE. The overall setup favors this to continue marching
eastward towards our forecast area. RAP/HRRR/REFS guidance all
forecasts generally 250-500 j/kg of SBCAPE & 50-100 j/kg of 3km
CAPE. Strong warm advection is fostering surface dewpoints in
the low to mid 60s which should be sufficient to actually yield
CAPE similar to what the guidance is showing. As the shortwave
continues to merge with the deep trough to its north, low-level
flow will continue to strengthen ahead of the line of storms,
with 0-3km shear on the order of 40-50 knots as the line
approaches. This forecast remains on track, with the QLCS
pushing into our forecast area shortly. A Tornado Watch has been
hoisted for the entire area until 1p in anticipation of
potential damaging wind gusts and brief, spin up tornadoes.
Please have weather awareness today!

The expectation is that this line will maintain and approach the
region between 7a and 12p, pushing eastward by the end of that
timeframe. This line has been a pretty frequent producer of
mesovortices as it has propagated across Louisiana and
Mississippi last night and early this morning. With the
aformentioned low-level CAPE profile, in addition to strong,
southwesterly 0-3km shear vectors, expect that the line will be
capable of strong to severe weather. Strong to damaging wind
gusts are the primary threat (and this is outside of 30+ mph non
thunderstorm gusts ahead of the front), with some weak spin up
tornadoes possible given the somewhat favorable setup for
mesovortex production.

Once the line pushes through, the airmass should begin drying as
winds shift out of the west and northwest at the surface. The
gustiness will likely remain but fall back into the 20-30 mph
range instead of 30+ mph near the front. Highs are probably
being hit as this AFD is written give that we are still in the
70s and temps are expected to fall behind the front.

KEY MESSAGE #2: Another strong cold front is forecast to push
into and through the area Sunday and Monday.

After a couple of days with near normal temps and dry
conditions, a broad warm sector is forecast to overspread the
region ahead of a deep, large surface low pushing into the Great
Lakes region. A weak shortwave is forecast to precede this deep
trough, yielding strong moisture return on Sunday. Isentropic
lift is expected to lead to some showers during the day on
Sunday as moisture rapidly increases across the area. This
moisture plume should push to the north of the area thereafter,
with an intense cold front pushing eastward on Monday morning.
Depending on the timing of this front, another round of strong
storms is possible on Monday morning or early afternoon.
Regardless, more rain/storms may approach Monday with strong,
non-thunderstorms wind gusts likely as well with this system.

KEY MESSAGE #3: Well below normal temps expected early next
week, with a widespread frost possible.

Behind the aformentioned front, a strong, arctic high pressure
is forecast to shift into the central Plains and OH Valley. LREF
guidance seems to be in fairly good agreement that this airmass
next week will be cold & dry. The grand ensemble mean shows
surface high pressure in the 85-95th percentile pressures across
the deep south as the surface high settles into the area.
Temperatures are forecast to end up in the low 30s both Monday
and Tuesday night. Given that things are beginning to green up &
bloom, we are growing concerned about a potential widespread
frost early next week. Stay tuned to the forecast if you have
any plants outdoors that may need protection from the cold!

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Restrictions Likely Develop this Morning....

A line of showers and thunderstorms will move through the
forecast area this morning. Ceilings are expected to fall into
MVFR ahead of the line, with further reductions possible this
morning as the convection moves over the terminals. Strong wind
gusts are possible with any thunderstorms that pass over a
terminal. Gusty winds are expected to develop outside of
thunderstorms today, both ahead of and behind the frontal
boundary. VFR conditions return between 21Z and 23Z as drier air
works into the area behind the cold front with winds gradually
diminishing tonight.

EXTENDED AVIATION OUTLOOK...No notable restrictions expected until
early next week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.
GA...Lake Wind Advisory until 8 PM EDT this evening for GAZ040-
     063>065-077.

&&

DISCUSSION...PL
AVIATION...7

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 8:09 AM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie, Richmond51 min
Mar 12, 8:28 AM EDTTornado WarningCAEColumbia, McDuffie, Richmond32 min
Mar 12, 8:58 AM EDTSevere Thunderstorm WarningCAEColumbia, Richmond47 min
Mar 12, 9:27 AM EDTSevere Thunderstorm WarningCAEBurke48 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.